[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.108.182. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1989

Caffeine, Oral Contraceptives, and Over-the-Counter Drugs-Reply

Author Affiliations

Toronto, Canada

Arch Intern Med. 1989;149(5):1222. doi:10.1001/archinte.1989.00390050163040
Abstract

In Reply.—Fazio's letter raises some interesting questions regarding possible drug interactions with caffeine and other substances. The elimination half-life of caffeine may be prolonged if administered together with cimetidine or an oral contraceptive medication. However, the increase in plasma caffeine levels would probably not be sufficient to warrant special concern regarding possible adverse cardiovascular effects. Furthermore, oral contraceptive pills are generally prescribed to young, healthy women, and blood pressure is routinely followed up because oral contraceptives by themselves can cause hypertension. However, there is no evidence that caffeine contributes to any increase in blood pressure in these patients.

Fazio is correct in drawing attention to the combined use of caffeine-containing over-the-counter medications with the ingestion of caffeine in the form of beverages. Stimulants with caffeine as the main ingredient could have a substantial effect on plasma caffeine concentrations, and users of these products should be aware of this possible

×